Alert archive / Texas / Tornado Warnings in 2023
Tornado Warning 2, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this tornado warning at Jan 24, 2023, 11:02 AM CST for 4 counties in Texas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 24, 2023, 11:02 AM CST (17:02 UTC)
- Expired
- Jan 24, 2023, 11:30 AM CST
- In force
- 28 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Austin County, TX, Fort Bend County, TX, Harris County, TX, Waller County, TX
The radar
The Houston radar (KHGX), 89 km from the middle of the area, began a volume at 17:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 24, 10:49 AM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 5.0 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 744 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 395 m²/s²
- 0-3 km storm-relative helicity
- 502 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
153
WFUS54 KHGX 241702
TORHGX
TXC015-157-201-473-241730-
/O.NEW.KHGX.TO.W.0002.230124T1702Z-230124T1730Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Houston/Galveston TX
1102 AM CST Tue Jan 24 2023
The National Weather Service in League City has issued a
* Tornado Warning for...
East central Austin County in southeastern Texas...
Northwestern Fort Bend County in southeastern Texas...
Southeastern Waller County in southeastern Texas...
West central Harris County in southeastern Texas...
* Until 1130 AM CST.
* At 1102 AM CST, a severe thunderstorm capable of producing a
tornado was located near Brookshire, moving northeast at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Brookshire, Fulshear and Pattison around 1110 AM CST.
Katy around 1120 AM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 2964 9602 2972 9613 3001 9592 2995 9576
2983 9566
TIME...MOT...LOC 1702Z 225DEG 35KT 2974 9601
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Cady2 follow-up statements
784
WWUS54 KHGX 241710
SVSHGX
Severe Weather Statement
National Weather Service Houston/Galveston TX
1110 AM CST Tue Jan 24 2023
TXC015-157-201-473-241730-
/O.CON.KHGX.TO.W.0002.000000T0000Z-230124T1730Z/
Austin TX-Fort Bend TX-Waller TX-Harris TX-
1110 AM CST Tue Jan 24 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1130 AM CST FOR
SOUTHEASTERN AUSTIN...NORTH CENTRAL FORT BEND...SOUTHEASTERN WALLER
AND WEST CENTRAL HARRIS COUNTIES...
At 1110 AM CST, a severe thunderstorm capable of producing a tornado
was located over Brookshire, moving northeast at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Katy around 1120 AM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.
&&
LAT...LON 2970 9594 2976 9605 3001 9592 2995 9576
2983 9566
TIME...MOT...LOC 1710Z 225DEG 35KT 2980 9594
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Cady226
WWUS54 KHGX 241727
SVSHGX
Severe Weather Statement
National Weather Service Houston/Galveston TX
1127 AM CST Tue Jan 24 2023
TXC015-157-201-473-241735-
/O.EXP.KHGX.TO.W.0002.000000T0000Z-230124T1730Z/
Austin TX-Fort Bend TX-Waller TX-Harris TX-
1127 AM CST Tue Jan 24 2023
...THE TORNADO WARNING FOR SOUTHEASTERN AUSTIN...NORTH CENTRAL FORT
BEND...SOUTHEASTERN WALLER AND WEST CENTRAL HARRIS COUNTIES WILL
EXPIRE AT 1130 AM CST...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 600 PM CST for southeastern
Texas.
LAT...LON 2970 9594 2976 9605 3001 9592 2995 9576
2983 9566
TIME...MOT...LOC 1725Z 225DEG 35KT 2989 9584
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Jan 24, 5:47 AM CST, 5 hours 15 minutes earlier.
Area forecast discussion, Jan 24, 5:47 AM CST, 5 hours 15 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
547 AM CST Tue Jan 24 2023
...New AVIATION...
.SYNOPSIS...
Issued at 423 AM CST Tue Jan 24 2023
Key Messages:
1. A few thunderstorms may become strong to severe with tornadoes
and strong winds as the main risks. The greatest window for severe
weather will be in the afternoon hours. There is an Enhanced Risk
(level 3 of 5) of Severe Weather today.
2. Moderate to heavy rainfall is expected ahead and along the
boundary, bringing a threat for minor flash flooding. There is a
Slight Risk of Excessive Rainfall today.
3. Windy conditions are expected with gusts up to 45 mph possible. A
Wind Advisory is in effect through early this evening.
4. Gale conditions are expected over the Gulf waters and the Bays
with gusts up to 50 kts possible. A Gale Warning is in effect
through late tonight.
5. A Beach Hazards Statement is in effect due to dangerous rip
currents and minor coastal flooding during high tide due to strong
onshore winds.
Stay weather aware and prepared. Know where the nearest shelter is
located and make sure to have multiple ways to receive warnings
today.
JM
&&
.SHORT TERM...
(Today through Wednesday Night)
Issued at 423 AM CST Tue Jan 24 2023
The next weather maker is still on track to bring multiple hazards
across Southeast TX today. There were only minor forecast changes
compared to the previous package, with a slight increase in rainfall
amounts for areas generally east of the I-45 corridor.
Early this morning, widespread low to mid clouds and showers have
started to spread over the region from the southwest in
association to increasing WAA and low-level moisture ahead of the
main upper-trough. Currently, this potent upper-lvl low is
situated over the southern Plains/west TX and will move east-
northeast across TX intensifying under a diffluent flow aloft. As
the day progresses, additional shortwave energy ahead of the main
upper low will strengthen the system, likely associated with new
cyclogenesis at the sfc. This will result in increasing warm and
humid southerly winds over SETX, and therefore PWATs into the 1.5
to 1.7 in range. With that being said, scattered to widespread
showers and thunderstorms are expected today with the best window
along the boundary in the afternoon. Now let's talk about
hazards...
Severe Weather and Excessive Rainfall: Rain and storm chances will
increase today, becoming likely/numerous in the afternoon. The
environment will be conducive for scattered strong to severe
thunderstorms. Afternoon mesoanalysis shows limited low-level
instability (around 5 C/km); however, most guidance keeps showing
increasing sfc dewpoints, along with areas of decent instability
with MUCAPE up to around 1700 J/kg, especially south of I-10. The
big question will be if a strong storm can develop and if it can
be rooted at/near the surface. Assuming storms do develop
ahead/along the frontal passage, deep layer shear as well as
strong 0-1km/0-3km helicity and 0-1km EHI would suggest the
potential for strong updrafts likely producing a tornado(s).
Again, the environment will be favorable for severe weather,
particularly in the afternoon with the peak of daytime heating,
but it will strongly depend on the destabilization of the
atmosphere. Strong to severe storms will be possible across most
of the region with the best potential south of I-10. As of right now,
the greatest risk looks to be from noon through 6PM. A line of
moderate to heavy rain is also expected with the FROPA. Rainfall
rates from 1-2 in/hr will be possible, leading to minor flooding,
especially in flood prone areas. Estimated rainfall totals of 1-3
inches are expected with isolated higher amounts possible.
Winds: A tightening pressure gradient is expected as the low
pressure develops/moves over TX today. This will lead to breezy to
windy conditions today with gusts from 30 to 45 mph. Higher gusts
along the coast. Winds should weaken a bit this evening (at least
inland) as pressure gradient relaxes. A Wind Advisory remains in
effect through early this evening.
Conditions should gradually improve from west to east this evening,
leading to drier conditions for the rest of the short-term period.
Breezy and cooler north-northwest winds will keep daytime
temperatures in the 50s on Wednesday. Overnight lows in the 30s.
JM
&&
.LONG TERM...
(Thursday through Monday)
Issued at 423 AM CST Tue Jan 24 2023
High pressure remains overhead on Thursday leading to mostly clear
skies and highs in the mid to upper 50s with overnight lows in the
low to mid 30s inland and low 40s along the coast. Friday will start
off similar with mostly clear skies as temperatures warm up a little
more with highs in the low 60s. By Friday evening, surface high
pressure begins to push east, ushering in the return of onshore
flow, increasing cloud cover, and increasing temperatures.
Therefore, overnight lows on Friday reach the mid to upper 40s.
Onshore flow will continue to increase on Saturday as the pressure
gradient tightens ahead of the next mid-level trough pushing through
Central Texas. This onshore flow will noticeably increase
temperatures with daytime highs expected to reach the low 70s on
Saturday and Sunday. Models are also hinting at this next trough
invigorating a weak coastal low near our coast until the next cold
front sweeps through Southeast Texas on Sunday. Therefore, we could
see another rainy weekend for Southeast Texas and another mild start
to the work week.
Walts
&&
.AVIATION...
(12Z TAF Issuance)
Issued at 545 AM CST Tue Jan 24 2023
Conditions will continue to deteriorate today with strong winds, low
ceilings and reduced visibility with the passage of a strong cold
front. Ceilings will gradually drop to MVFR and IFR conditions
through the morning as showers/storms develop over the region. The
best potential for LIFR conditions and high winds will be in the
afternoon along the frontal boundary. Strong to severe thunderstorms
will be possible, bringing the potential for damaging winds,
tornadoes and large hail. Breezy to windy easterly winds this
morning will transition to the south-southeast by midday, then to
the northwest behind the front. As the main low system moves off of
the region tonight, wraparound MVFR ceilings will remain through the
rest of the TAF period for terminals north of IAH, including
CLL.05
&&
.MARINE...
Issued at 423 AM CST Tue Jan 24 2023
Onshore winds will continue to increase today ahead of an
approaching strong cold front. Currently, a Small Craft Advisory is
in effect for all of our coastal waters which will eventually
transition to a Gale Warning starting at 6 AM this morning and
lasting through at least 12 AM on Wednesday. Sustained winds will
reach 30-35kts with gusts up to 50kts possible. In addition, seas
will build to 10-15 feet. These strong onshore winds will lead to
dangerous rip currents and water levels 3.5 to 4 ft above MLLW,
causing some minor coastal flooding during high tide. Before the
frontal passage, scattered showers and thunderstorms across our
coastal waters could produce isolated waterspouts. Once the front
arrives later this afternoon, we can expect damaging winds, isolated
waterspouts, and heavy rain reducing visibility. Behind the front,
winds will quickly become NW and likely remain above Small Craft
Advisory conditions throughout the day on Wednesday.
Walts
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 56 37 54 33 / 100 0 0 0
Houston (IAH) 65 40 55 36 / 100 10 0 0
Galveston (GLS) 68 44 55 43 / 100 20 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory until 6 PM CST this evening for TXZ163-164-176>179-
195>200-210>214-226-227-235>238-300-313-335>338-436-438-439.
Beach Hazards Statement through this afternoon for TXZ436>439.
GM...Small Craft Advisory until 6 AM CST early this morning for
GMZ330-335-350-355-370-375.
Gale Warning until midnight CST tonight for GMZ330-335-350-355-
370-375.
&&
SHORT TERM...JM
LONG TERM....Walts
AVIATION...JM
MARINE...WaltsIn the hours before
Special weather statement, Jan 24, 8:54 AM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
854 AM CST Tue Jan 24 2023
TXZ210-226-235-241530-
Wharton TX-Colorado TX-Inland Jackson TX-
854 AM CST Tue Jan 24 2023
...A strong thunderstorm will impact portions of southeastern
Colorado, central Wharton and northeastern Jackson Counties through
930 AM CST...
At 854 AM CST, Doppler radar was tracking a strong thunderstorm near
Ganado, or 11 miles northeast of Edna, moving northeast at 55 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
El Campo, Wharton, Ganado, Pierce, Nada, Egypt and Louise.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2895 9650 2907 9665 2953 9629 2936 9605
TIME...MOT...LOC 1454Z 219DEG 46KT 2909 9651
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jan 24, 10:36 AM CST, 26 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1036 AM CST Tue Jan 24 2023
TXZ210>213-226-227-241700-
Waller TX-Wharton TX-Colorado TX-Inland Harris TX-Fort Bend TX-
Austin TX-
1036 AM CST Tue Jan 24 2023
...A strong thunderstorm will impact portions of east central
Colorado, north central Wharton, southeastern Austin, northwestern
Fort Bend, southern Waller and west central Harris Counties through
1100 AM CST...
At 1035 AM CST, Doppler radar was tracking a strong thunderstorm near
Eagle Lake, moving northeast at 55 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Katy, Sealy, Prairie View, Brookshire, Eagle Lake, southwestern
Addicks Park Ten, northern Eldridge / West Oaks, Wallis, Fulshear,
Pine Island, Simonton, San Felipe, Pattison, Weston Lakes, Cinco
Ranch and Monaville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2948 9631 2957 9645 3011 9603 2979 9565
TIME...MOT...LOC 1635Z 229DEG 47KT 2963 9625
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jan 24, 10:56 AM CST, 6 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1056 AM CST Tue Jan 24 2023
TXZ210-226-241730-
Wharton TX-Colorado TX-
1056 AM CST Tue Jan 24 2023
...A strong thunderstorm will impact portions of central Colorado and
north central Wharton Counties through 1130 AM CST...
At 1056 AM CST, Doppler radar was tracking a strong thunderstorm 9
miles east of Sublime, or 16 miles south of Columbus, moving
northeast at 45 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eagle Lake, Sheridan, Altair, Garwood and Rock Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 600 PM CST for southeastern
Texas.
&&
LAT...LON 2978 9638 2952 9622 2935 9657 2955 9676
TIME...MOT...LOC 1656Z 239DEG 39KT 2948 9664
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 24, 8:54 AM CST | Special Weather Statement | HGX | Wharton | 36 min |
| Jan 24, 10:36 AM CST | Special Weather Statement | HGX | Waller | 24 min |
| Jan 24, 10:44 AM CST | Severe Thunderstorm Warning | HGX | Austin, Colorado, Fort Bend, Harris, Waller, Wharton | 31 min |
| Jan 24, 10:56 AM CST | Special Weather Statement | HGX | Colorado | 34 min |
| Jan 24, 11:22 AM CST | Tornado Warning | HGX | Austin, Colorado, Waller | 38 min |
| Jan 24, 11:27 AM CST | Severe Thunderstorm Warning | HGX | Fort Bend, Harris, Montgomery | 33 min |
| Jan 24, 11:35 AM CST | Tornado Warning | HGX | Harris, Montgomery | 25 min |
| Jan 24, 11:51 AM CST | Severe Thunderstorm Warning | HGX | Austin, Colorado, Fort Bend, Waller, Wharton | 24 min |
| Jan 24, 12:07 PM CST | Special Weather Statement | HGX | Jackson | 23 min |
| Jan 24, 12:07 PM CST | Severe Thunderstorm Warning | HGX | Fort Bend, Harris, Waller | 23 min |
| Jan 24, 12:11 PM CST | Areal Flood Advisory | HGX | Austin, Fort Bend, Harris, Waller | 4 hr |
| Jan 24, 12:11 PM CST | Tornado Warning | HGX | Fort Bend, Harris, Waller | 17 min |
| Jan 24, 12:25 PM CST | Severe Thunderstorm Warning | HGX | Jackson, Wharton | 35 min |
| Jan 24, 12:26 PM CST | Areal Flood Advisory | HGX | Fort Bend, Harris, Montgomery | 4 hr |
| Jan 24, 12:53 PM CST | Areal Flood Advisory | HGX | Austin, Colorado, Fort Bend, Jackson, Waller, Wharton | 112 min |
| Jan 24, 12:54 PM CST | Severe Thunderstorm Warning | HGX | Harris, Montgomery | 36 min |
| Jan 24, 12:56 PM CST | Areal Flood Advisory | HGX | Harris, Montgomery | 3 hr |
| Jan 24, 1:02 PM CST | Special Weather Statement | HGX | Fort Bend, Wharton | 28 min |
| Jan 24, 1:04 PM CST | Flash Flood Warning | HGX | Austin, Fort Bend, Waller, Wharton | 3 hr |
| Jan 24, 1:15 PM CST | Areal Flood Advisory | HGX | Brazoria, Fort Bend, Matagorda, Wharton | 2 hr |
| Jan 24, 1:24 PM CST | Severe Thunderstorm Warning | HGX | Fort Bend, Harris, Wharton | 36 min |
| Jan 24, 1:29 PM CST | Special Weather Statement | HGX | Brazoria | 61 min |
| Jan 24, 1:34 PM CST | Areal Flood Advisory | HGX | Montgomery | 2 hr |
| Jan 24, 1:38 PM CST | River Flood Warning | HGX | Harris | 20 hr |
| Jan 24, 1:45 PM CST | Tornado Warning | HGX | Brazoria, Fort Bend | 15 min |
| Jan 24, 1:51 PM CST | River Flood Warning | HGX | Harris | 19 hr |
| Jan 24, 2:00 PM CST | Severe Thunderstorm Warning | HGX | Brazoria, Fort Bend, Galveston, Harris, Matagorda | 30 min |
| Jan 24, 2:10 PM CST | Tornado Warning | HGX | Brazoria, Harris | 20 min |
| Jan 24, 2:11 PM CST | River Flood Warning | HGX | Harris | 19 hr |
| Jan 24, 2:19 PM CST | Areal Flood Advisory | HGX | Brazoria, Chambers, Fort Bend, Galveston, Harris, Liberty and 1 more | 116 min |
| Jan 24, 2:24 PM CST | Tornado Warning | HGX | Chambers, Harris, Liberty | 36 min |
| Jan 24, 2:27 PM CST | Special Marine Warning | HGX | 33 min | |
| Jan 24, 2:47 PM CST | Special Marine Warning | HGX | 58 min | |
| Jan 24, 2:55 PM CST | Areal Flood Advisory | HGX | Brazoria, Chambers, Galveston, Harris, Liberty | 3 hr |
| Jan 24, 3:00 PM CST | Special Weather Statement | HGX | Chambers, Galveston | 30 min |
| Jan 24, 3:01 PM CST | Tornado Warning | HGX | Chambers, Liberty | 15 min |
| Jan 24, 3:15 PM CST | Severe Thunderstorm Warning | HGX | Brazoria, Chambers, Galveston | 45 min |
| Jan 24, 3:34 PM CST | Special Marine Warning | HGX | 116 min | |
| Jan 24, 3:36 PM CST | Severe Thunderstorm Warning | HGX | Chambers, Galveston, Liberty | 24 min |
| Jan 24, 3:48 PM CST | Special Marine Warning | HGX | 87 min | |
| Jan 24, 4:20 PM CST | Small Craft Advisory | HGX | 17 hr | |
| Jan 24, 4:41 PM CST | River Flood Warning | HGX | Harris | 17 hr |
Nearby
Tornado Warnings in Texas, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.